The UK’s Health & Social Care Site
Part of the Public Sector News Network

Risk of death from unintended administration of sodium nitrite

A National Patient Safety Alert has been issued warning of the risk of death from unintended administration of sodium nitrite.

Sodium nitrite has one licensed indication: as an antidote to cyanide poisoning. It can cause significant side effects and is categorised as highly toxic. It should only be available in Emergency Departments.

Incidents have been reported where sodium nitrite was inadvertently administered instead of sodium bicarbonate, and other sodium-containing injections.

As the packaging and labelling of sodium bicarbonate ampoules are similar to unlicensed sodium nitrite ampoules, miss-selection errors are likely to be due to the inadvertent supply of sodium nitrite outside of Emergency Departments.

NHS acute trusts are asked to remove sodium nitrite injections from all clinical areas except Emergency Departments, and replace unlicensed sodium nitrite ampoules with licensed sodium nitrite vials. Pharmacies and Emergency Departments are also asked to change procedures and storage policies for all ‘specialist antidotes’.

This warning has been issued as a National Patient Safety Alert by the National Patient Safety Alerting Committee (NaPSAC).

Failure to take the actions required under any National Patient Safety Alert may lead to CQC taking regulatory action.

Photo Credit – Pixabay

Subscribe
Notify of
guest
0 Comments
Inline Feedbacks
View all comments